Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 90, NWS Shreveport, LA

April 3, 2012Claiborne Parish, Union Parish, Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 3, 2012, 9:28 PM CDT for Claiborne Parish, Union Parish, Louisiana; Union County, Arkansas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 9:28 PM CDT (02:28 UTC)
Expired
Apr 3, 2012, 10:30 PM CDT
In force
62 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Union County, AR, Claiborne Parish, LA, Union Parish, LA

The radar

The Shreveport radar (KSHV), 142 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 10:15 PM CDTTSTM WND DMG3 W Sterlington, LATREES DOWN WEST OF STERLINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 2:22 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KSHV 040228
SVRSHV
ARC139-LAC027-111-040330-
/O.NEW.KSHV.SV.W.0090.120404T0228Z-120404T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 PM CDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA...
  SOUTHEASTERN CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  EASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...JUNCTION CITY...HUTTIG...EL DORADO...

* UNTIL 1030 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM LAWSON TO BERNICE TO 17 MILES SOUTHWEST OF BERNICE...OR ALONG
  A LINE EXTENDING FROM 13 MILES EAST OF EL DORADO TO 11 MILES
  SOUTHEAST OF JUNCTION CITY TO 12 MILES SOUTHEAST OF HOMER...AND
  MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STRONG...LAPILE AND FARMERVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WHICH HAVE DOWNED 
TREES ACROSS CLAIBORNE PARISH AND UNION COUNTY. SEEK SHELTER NOW INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3259 9223 3259 9241 3267 9242 3267 9251
      3272 9253 3276 9263 3276 9282 3267 9287
      3269 9301 3292 9281 3337 9259 3333 9247
      3328 9244 3330 9235 3326 9223 3321 9221
      3315 9210 3310 9213 3301 9206 3274 9205
TIME...MOT...LOC 0227Z 272DEG 31KT 3324 9239 3288 9258
          3268 9285

$$

15
1 follow-up statement
892 
WWUS54 KSHV 040254
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 PM CDT TUE APR 3 2012

LAC027-040303-
/O.CAN.KSHV.SV.W.0090.000000T0000Z-120404T0330Z/
CLAIBORNE LA-
954 PM CDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE PARISH IS
CANCELLED...

THE SEVERE THUNDERSTORMS HAVE EXITED CLAIBORNE PARISH. 

LAT...LON 3260 9222 3259 9241 3267 9242 3267 9250
      3272 9252 3275 9257 3277 9271 3293 9254
      3328 9234 3325 9222 3321 9221 3315 9210
      3310 9213 3301 9206 3296 9208 3274 9205
TIME...MOT...LOC 0253Z 272DEG 31KT 3318 9213 3287 9229
          3266 9251

$$

ARC139-LAC111-040330-
/O.CON.KSHV.SV.W.0090.000000T0000Z-120404T0330Z/
UNION AR-UNION LA-
954 PM CDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR UNION COUNTY...AND UNION PARISH...

AT 954 PM CDT...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
FELSENTHAL TO MARION TO 8 MILES SOUTHEAST OF SHILOH...OR ALONG A LINE
EXTENDING FROM 7 MILES WEST OF WEST CROSSETT TO 14 MILES SOUTHWEST OF
HUTTIG TO 11 MILES NORTHEAST OF RUSTON...MOVING EAST AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CECIL...LITROE...LINVILLE...HAILE...SPENCER...ROCKY BRANCH AND LOCH
LOMON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS ACROSS UNION AND 
CLAIBORNE PARISHES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3260 9222 3259 9241 3267 9242 3267 9250
      3272 9252 3275 9257 3277 9271 3293 9254
      3328 9234 3325 9222 3321 9221 3315 9210
      3310 9213 3301 9206 3296 9208 3274 9205
TIME...MOT...LOC 0253Z 272DEG 31KT 3318 9213 3287 9229
          3266 9251

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:28 PM CDT, 0 minutes earlier.

Area forecast discussion, Apr 3, 9:28 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
928 PM CDT TUE APR 3 2012

.DISCUSSION...

TORNADO WATCH 135 AND SEVERE THUNDERSTORM WATCH 134 HAVE BEEN
CANCELLED FOR COUNTIES GENERALLY ALONG AND NORTH OF I30. MOST OF
THE SEVERE THUNDERSTORM ACTIVITY HAS NOW MOVED INTO THE I20
CORRIDOR...EXCEPT FOR A FEW STORMS IN SOUTHERN ARKANSAS AROUND THE
EL DORADO AREA. THE TORNADO THREAT HAS SUBSIDED...AND WE ARE NOW
SEEING MORE OF A DAMAGING STRAIGHT LINE WIND AND HAIL THREAT FROM
THESE STORMS. TOR 135 AND SVR 134 BOTH ARE SET TO EXPIRE AT 1000
PM...BUT WE WILL LIKELY SEE ANOTHER SEVERE THUNDERSTORM WATCH
ISSUED FOR THE COUNTIES AND PARISHES ALONG AND SOUTH OF I20.

THE TEXT ZONE PACKAGE HAS ALREADY BEEN UPDATED AND SENT OUT FOR
THE CHANGES ALREADY MADE TO THE WATCHES. I ALSO LOWERED MIN TEMPS
AS SEVERAL OBS WERE ALREADY SHOWING THAT WE HAVE REACHED SOME MIN
THRESHOLDS.

ELEVEN

&&

.AVIATION...

LINE OF INTENSE TSTMS HAVE BECOME MORE EAST TO WEST
ORIENTED...GENERALLY NEAR INTERSTATE 20. AND SAGGING SOUTHWARD.
LARGE HAIL OCCURRING IN STRONGER CELLS...AND GUST FRONT AHEAD OF
STORM WITH NORTH WINDS 30 TO 50 KTS. THESE STORMS JUST MOVG SOUTH OF
KTYR...KGGG...KSHV...AND KELD TERMINALS. STORMS WILL REACH KMLU NAD
KLFK TERMINALS BTWN 04-05Z. NORTH OF THIS LINE...LOW VFR TO OCNL
MVFR CIGS IN LIGHT TO MODERATE RAIN...MOSTLY LOW VFR CIGS SOUTH OF
STORMS. PATCHY FOG PSBL OVERNIGHT IN RAIN COOLED AIR OVER WET
GROUND. AS DRIER AIR MOVES INTO REGION AFTER 15Z WED...CIGS BECMG
SCT TO SKC WITH SW-W WINDS AROUND 10 KTS. /VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  82  54  75  54 /  70  20  10  10   0
MLU  63  83  57  77  54 /  70  50  20  10   0
DEQ  57  75  52  72  51 /  70  30  20  10   0
TXK  59  78  54  72  52 /  70  20  20  10   0
ELD  63  81  54  74  52 /  70  30  20  10   0
TYR  58  76  56  75  56 /  70  20  10  10   0
GGG  61  78  55  75  54 /  70  20  10  10   0
LFK  63  81  57  80  57 /  70  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

11/07
Hazardous weather outlook, Apr 3, 11:45 AM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1145 AM CDT TUE APR 3 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1145 AM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE INCREASING OVER THE AREA
DURING THE AFTERNOON AND OVERNIGHT AS TEMPERATURES WARM AND
DISTURBANCES ALOFT MOVE ACROSS THE AREA. AN UPPER LEVEL
CLOSED LOW MOVING OVER PARTS OF TEXAS AND OKLAHOMA WILL
CONTINUE LIFTING NORTHEAST SENDING A SURFACE LOW ACROSS
OKLAHOMA...WITH ITS TRAILING DRY LINE BEING OVERTAKEN BY A
COLD FRONT. BY LATE TONIGHT THE SURFACE BOUNDARY WILL BE
NEARING A BROKEN BOW OKLAHOMA TO TYLER/LONGVIEW TEXAS LINE.
STRONG TO SEVERE STORMS WILL DEVELOP OUT AHEAD OF THE FRONT
AND WITH THE PASSAGE OF THE SYSTEM. LARGE HAIL AND HIGH AND
DAMAGING WINDS WILL REMAIN THE MAIN THREATS. LOCALLY HEAVY
RAINFALL WILL ALSO ACCOMPANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG AND NEAR THE FRONTAL
BOUNDARY DURING THE DAY WEDNESDAY WITH EFFICIENT RAIN PRODUCING
STORMS...AS WELL AS A CHANCE FOR LARGE HAIL AND HIGH AND DAMAGING
WINDS. BY LATE AFTERNOON AND EARLY EVENING WEDNESDAY...WITH DRY
AIR SPREADING INTO THE FOUR STATE REGION IN WAKE OF THE BOUNDARY...
SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...HAM RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED TODAY AND
OVERNIGHT...AND INTO WEDNESDAY.

23

In the hours before

Local storm report, Apr 3, 9:04 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
904 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             SE SHREVEPORT           32.47N 93.80W
04/03/2012  M1.00 INCH       CADDO              LA   NWS EMPLOYEE

            1 INCH HAIL IN SOUTHEAST SHREVEPORT IN THE ELLERBE ROAD
            AREA.

0901 PM     HAIL             SE SHREVEPORT           32.47N 93.80W
04/03/2012  M1.75 INCH       CADDO              LA   BROADCAST MEDIA

            GOLFBALL SIZED HAIL ON STRATMORE CIRCLE IN SOUTHEAST
            SHREVEPORT BETWEEN YOUREE AND KINGS HWY.

&&

13
Local storm report, Apr 3, 9:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
907 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 WNW BULLARD           32.16N 95.37W
04/03/2012                   SMITH              TX   LAW ENFORCEMENT

            TREE DOWNED ON FM 344

0818 PM     TSTM WND DMG     SAREPTA                 32.90N 93.45W
04/03/2012                   WEBSTER            LA   EMERGENCY MNGR

            NUMEROUS TREES DOWNED IN NORTHERN WEBSTER PARISH

0823 PM     HAIL             SHONGALOO               32.94N 93.29W
04/03/2012  E1.00 INCH       WEBSTER            LA   BROADCAST MEDIA

0835 PM     TSTM WND DMG     EMERSON                 33.10N 93.20W
04/03/2012                   COLUMBIA           AR   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWNE ACROSS THE COUNTY

0837 PM     HAIL             SHONGALOO               32.94N 93.29W
04/03/2012  E1.00 INCH       WEBSTER            LA   PUBLIC

&&

12
Local storm report, Apr 3, 9:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
909 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             SE SHREVEPORT           32.47N 93.80W
04/03/2012  E1.50 INCH       CADDO              LA   BROADCAST MEDIA

            ONE INCH HAIL AT LSUS. PING PONG BALL SIZED HAIL AT THE
            HAVEN EAST OF LSUS.

&&

12
Local storm report, Apr 3, 9:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
912 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             BOSSIER CITY            32.52N 93.66W
04/03/2012  E0.88 INCH       BOSSIER            LA   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN SHADY GROVE.

&&

13
Local storm report, Apr 3, 9:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             5 SW SHREVEPORT         32.42N 93.86W
04/03/2012  E1.00 INCH       CADDO              LA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED IN KEITHVILLE.

&&

13
Local storm report, Apr 3, 9:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 PM CDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             S BOSSIER CITY          32.52N 93.66W
04/03/2012  E1.25 INCH       BOSSIER            LA   NWS EMPLOYEE

            HAIL REPORTED IN THE PLANTATION TRACE SUBDIVISION.

&&

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:25 PM CDTSevere Thunderstorm WarningSHVWebster65 min
Apr 3, 7:33 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Claiborne, Webster57 min
Apr 3, 7:37 PM CDTSevere Thunderstorm WarningSHVClaiborne38 min
Apr 3, 8:12 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Webster63 min
Apr 3, 8:33 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Union, Webster57 min
Apr 3, 9:12 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, De Soto, Jackson and 5 more63 min
Apr 3, 10:07 PM CDTSevere Thunderstorm WarningSHVBienville, Caldwell, Jackson, Lincoln, Ouachita, Winn53 min
Apr 3, 10:28 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River, Sabine, Winn62 min
Apr 3, 11:17 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Sabine58 min
Apr 3, 11:21 PM CDTTornado WarningSHVNatchitoches, Sabine24 min
Apr 3, 11:34 PM CDTSevere Thunderstorm WarningSHVSabine86 min
Apr 3, 11:45 PM CDTTornado WarningSHVNatchitoches, Sabine29 min
Apr 4, 12:03 AM CDTAreal Flood AdvisorySHVNatchitoches, Red River, Sabine4 hr
Apr 4, 12:39 AM CDTFlash Flood WarningSHVNatchitoches, Sabine4 hr
Apr 4, 9:07 AM CDTRiver Flood WarningSHVWebster9 days
Apr 3, 7:12 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada63 min
Apr 3, 10:35 PM CDTAreal Flood AdvisorySHVLafayette55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.